New Warnings for Hepatitis C Rx

Gilead's Harvoni and Sovaldi with heart drug amiodarone might have caused slow heartbeats and one death

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) Taken with a heart medication, two hepatitis C drugs might pose some serious health risks.

Gilead Sciences' breakthrough hepatitis C medications, Harvoni and Sovaldi (ledipasvir-sofosbuvir and sofosbuvir, respectively), might have caused abnormally slow heartbeats in nine patients who were taking amiodarone (brand name Cordarone) and one death, reports Bloomberg Business.

Gilead emailed health professionals last Friday to detail the risks. Six of the affected patients developed symptomatic bradycardia (slow heartbeat) within a day of starting treatment with Harvoni or Sovaldi. The other three patients developed symptoms within 12 days. All were taking amiodarone.

According to Bloomberg, Gilead noted in its email statement that these combinations were not recommended. Gilead officials said they planned to update the labels on both drugs to reflect these risks.

These may be isolated incidents. Many patients take Harvoni and Sovaldi to treat hepatitis C. Both medications have been studied for safety and effectiveness.

While patients aren't likely in danger while taking these drugs, those who are concerned should speak with a doctor or pharmacist.

Review Date: 
March 23, 2015
Last Updated:
March 24, 2015